Loading ...
Sorry, an error occurred while loading the content.

Re: [FH] Balance issues?

Expand Messages
  • Mary McKee
    I would also be a bit concerned with taking Plavix and aspirin together. It sounds like you are keeping a pretty good eye on your cat - which is my best
    Message 1 of 8 , Aug 17, 2012
    • 0 Attachment
      I would also be a bit concerned with taking Plavix and aspirin together. It sounds like you are keeping a pretty good eye on your cat - which is my best advice. My cat ended up in the ER last February when he internally bled from his combination of medicines.

      It resulted in a trip to the ER and several nights stay (VERY EXPENSIVE). Every cat is different so stay tuned to any subtle changes.

      One of his Moe's most concerning symptoms which sent us to the ER was limpness/collapsing. A blood test taken while in the ER showed one value extremely out of whack . Blood tests taken directly before the medicine changes were completely normal. After his recovery, when we finally added back the meds (taking him off Plavix and aspirin entirely), we tested for that value specifically (twice a week) to make sure he was handling everything fine.

      Moe is currently only on Lovenox, atenolol, furosemide, and enalapril plus CoQ10 and omega 3's. So far, all followup tests show clear lungs and no clot formations and we hope this continues for a long, long time. Moe can never be off the Lovenox because of his "sticky" blood. I am not that convinced that Plavix does a very good job keeping clots from forming or increasing in size. Just 3 weeks ago, my cardiologist showed me ultrasounds for a cat that was taken off of Lovenox and left on Plavix for only 3 days. This cat's cardiologist (not mine) wanted to try a different medication at the time. It was alarming to me how much the small clot this cat had in the first ultrasound INCREASED during the 3 days only on Plavix. This cat was placed back on Lovenox after the second ultrasound showing the clot size increase and is still doing fine - as far as I am aware.

      It never hurts to ask questions, and now I ask a thousand plus make sure the cardiologist goes over any medicine changes and dosages before I leave their exam office and records these correctly in their files.

      I've recounted my cat's story before, but here it is again below.
      ----------------------------------------------
      My cardiologist was concerned about the build up of "smoke" (the swirling seen on an echocardiogram that occurs as the left atrium of the heart enlarges when the disease progresses) as there is an increasing risk of arterial thrombosis with the increasing heart size.

      Because of this clotting potential , she added Lovenox injections
      (enoxaparin - 10 mg/0.1 ml - 7 units given under skin per injection) given twice
      daily to his meds. I was concerned because he was also being given a small
      amount of baby aspirin (Mondays, Wednesday, Fridays) and 1/4 tab of Plavix
      midday. This seemed like a triple dose of blood thinners and we started the
      Lovenox with trepidation keeping a VERY close eye on him.

      Sure enough, we saw a subtle difference in Moe's behavior after only the second
      dose of Lovenox and after the fourth dose we took him back to the Emergency
      Clinic where he ended up having to have an emergency blood transfusion for
      internal bleeding in the stomach. The symptoms that sent us to emergency were
      increasing lethargy and limpness, discontinued eating and drinking, enlarged
      pupils, and two small dry "retches." Moe also collapsed twice which was scary.
      These symptoms developed VERY quickly and had we not immediately taken him in, he would not be with us now.
      The vets said it was a miracle that he survived and came back with such good blood values. He
      was not in congestive heart failure at the time as the furosemide he was taking
      and his non-drinking had dehydrated him pretty badly. They were able to slowly
      add back fluids in emergency. It is fortunate that Lovenox does not stay in the
      cat's system long.

      After the tranfusion, Moe was taken off of Plavix and aspirin for 2 weeks and
      placed on sucralfate and omeprazole to heal the internal stomach bleeding. He
      then went back on the 1/4 tab of Plavix midday and baby aspirin (Mondays, Weds,
      Fridays) in addition to his furosemide, potassium gluconate, atenolol).

      Moe was taken off Plavix and aspirin within the month and placed only on Lovenox, atenolol, furosemide, enalapril, CoQ10 and omega 3's.





      [Non-text portions of this message have been removed]
    • joanne marbut
      It could be do to arrhythmia which, once it s over, won t show up on tests. His heart is racing when that happens or it has slowed down too much.  Atenolol
      Message 2 of 8 , Aug 17, 2012
      • 0 Attachment
        It could be do to arrhythmia which, once it's over, won't show up on tests. His heart is racing when that happens or it has slowed down too much.  Atenolol works to slow the heart so that it isn't working so hard. But it can cause it to be too slow.  It depends on the dose.  One 1/4 of a tab a day might be all he needs.  Enalapril keeps the blood veins open.  He should use lasix (furosemide) which will decrease the excess fluid in his body, prevent swelling in body parts, and prevent congestive heart failure.  Plavix or aspirin will help prevent blood clots. If he is seriously ill, then I would try Plavix first. 


        ________________________________
        From: kittenmeister <kittenmeister@...>
        To: feline-heart@yahoogroups.com
        Sent: Thursday, August 16, 2012 10:51 PM
        Subject: [FH] Balance issues?


         
        My cat Chester has been on medication for HCM since February. We think he is about 6 years old.
        He has had various problems that seem to be due to the HCM. For instance, he went into congestive heart failure, he had swollen front feet at one time, and also an odd ulceration on his paws.
        His last EKG was done in June and showed severe HCM and left atrial dilation.

        He had been taking Enalapril, Atenolol, Plavix (clopidogrel), and baby asprin (1 every 3 days).

        Last night I noticed that he was having problems with his balance - he was unsteady after when getting down from a chair (not sure if he was jumping or if he fell while playing with another cat. I didn't actually witness it). Later on he was playing and seemed fine.

        This morning it happened again and again I didn't see exactly what happened, just saw that he was recovering from a bad landing.
        Other than this, he seemed fine.

        I took him to the emergency vet since my regular vet wasn't open. Took his blood pressure and an ECG both which were normal. He seems to have no pain and is otherwise acting like his usual self. Later I met with the Internal Medicine specialist.

        They recommended Halter monitoring since there was no abnormal heart rhythm noted on the ECG. We will do this next week.
        Also, they reduced his asprin from 1 every 3 days to .25 every 3 days, discontinued the Atenolol, and added Diltiazem.

        Is being off balance something that goes along with HCM? The vet seemed to think it was odd that Chester would otherwise be acting normally - even playing.




        [Non-text portions of this message have been removed]
      Your message has been successfully submitted and would be delivered to recipients shortly.